Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Salt Lake City, UT

January 1, 2023Iron County, Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jan 1, 2023, 2:27 PM MST for Iron County, Kane County, Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2023, 2:27 PM MST (21:27 UTC)
Expired
Jan 1, 2023, 6:15 PM MST
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 30 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WGUS55 KSLC 012127
FFWSLC
UTC021-025-053-020115-
/O.NEW.KSLC.FF.W.0002.230101T2127Z-230102T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
227 PM MST Sun Jan 1 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southern Utah...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 615 PM MST.

* At 227 PM MST, Park rangers reported heavy rain across the warned 
  area. Between 0.5 and 1 inch of rain has fallen. Additional 
  rainfall amounts of 0.25 to 0.5 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Park rangers reported.

  IMPACT...Flash flooding of small creeks and streams, canyons,
           streets and underpasses as well as other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3748 11322 3751 11321 3751 11314 3738 11290
      3737 11288 3715 11283 3711 11307 3744 11324

FLASH FLOOD...OBSERVED

$$

HM
2 follow-up statements
439 
WGUS75 KSLC 012348
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
448 PM MST Sun Jan 1 2023

UTC021-025-053-020115-
/O.CON.KSLC.FF.W.0002.000000T0000Z-230102T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
448 PM MST Sun Jan 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS 
EVENING FOR SOUTHEASTERN IRON, WEST CENTRAL KANE AND EAST CENTRAL 
WASHINGTON COUNTIES...

At 448 PM MST, Park rangers reported flash flooding in Zion National 
Park. Between 0.5 and 1 inch of rain has fallen. Additional rainfall 
amounts of 0.25 to 0.5 inches are possible.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Park rangers reported.

IMPACT...Flash flooding of small creeks and streams, canyons,
         streets and underpasses as well as other poor drainage
         and low-lying areas.

Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3748 11322 3751 11321 3751 11314 3738 11290
      3737 11288 3715 11283 3711 11307 3744 11324

FLASH FLOOD...OBSERVED

$$

LC
353 
WGUS75 KSLC 020112
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
612 PM MST Sun Jan 1 2023

UTC021-025-053-020122-
/O.EXP.KSLC.FF.W.0002.000000T0000Z-230102T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
612 PM MST Sun Jan 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
SOUTHEASTERN IRON, WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON 
COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat in Zion National Park. Please continue to heed remaining 
closures.

LAT...LON 3748 11322 3751 11321 3751 11314 3738 11290
      3737 11288 3715 11283 3711 11307 3744 11324

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 11:15 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 1, 11:15 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1115 AM MST Sun Jan 1 2023

.UPDATE...Given continued heavy snow rates in the Salt Lake and
Tooele valleys and reports of damage due to the heavy, wet snow
have opted to upgrade to a Winter Storm Warning for these areas.
No additional updates planned at this time and the previous
discussion follows.

&&

.SYNOPSIS...A significant winter storm will impact the region
through Monday. Another, weaker system will impact mainly southern
Utah Tuesday into Wednesday. Another potentially significant storm
may impact the area late in the upcoming week.

&&

.SHORT TERM (Through 12Z/5AM Tuesday)...Early morning analysis
indicates the presence of a neutrally-tilted trough axis just east
of the western CONUS coastline. A jet axis is rounding the base of
the trough and extending into southern Utah while a weakening jet
axis extends westward across the ID/UT border region. This
coupled jet structure has created a region of strong upper
divergence over northern Utah. This combined with what's become an
isothermal layer from the surface through the DGZ across portions
of the Wasatch Front has resulted in a much earlier changeover to
snow particularly across the Salt Lake and Toole valleys, several
hours earlier than anticipated, leading to an already uncertain
start to our new year. Well-defined warm conveyer belt stretches
from the Gulf of California northeastward into southern Idaho,
maintaining a steady feed of deep subtropical moisture into the
area. Meanwhile, a comma head has developed on the cold side of
the storm, and is located near Reno early this morning. These are
signals of a maturing cyclone indeed. Axis of mid-level height
falls suggests low to mid level circulation remains on track to
propagate across southern Utah tonight into Monday morning. Pivot
point between warm and cold conveyer belts is forecast to track
across central Utah during this time (the reason for a later
changeover here) while a region of deformation tracks across
northern and central Utah and SW Wyoming over the next 24-30 hours
or so.

Several uncertainties remain through the short term, most notably
thermal profiles and location of mesoscale-enhanced
precipitation. It is possible that once better forcing briefly
wanes across northern Utah by late this morning and afternoon that
precipitation mixes with or changes to rain across the Wasatch
Front. Will need to monitor trends and adjust accordingly. Nearly
all available guidance has struggled with the thermal profile and
continues to suggest mainly rain through much of the day.
Clearly, this is not the case so have issued a Winter Weather
Advisory for the Wasatch Front since accumulation has been rather
efficient overnight in the Salt Lake and Tooele Valleys. Have
also added western Millard/Juab Counties, SW Utah, Castle Country
and all remaining central Utah valleys to an advisory, with these
headlines (except for Castle Country) starting at 5PM this
evening. It is possible that the changeover to snow occurs earlier
than currently anticipated (most likely across western
Millard/Juab counties and SW Utah) so this may need to be started
earlier if this ends up being the case. Castle Country has
remained below freezing, and low to mid level flow will be
favorable here for upslope enhancement into this evening, so have
re-introduced a headline here as snow should be efficient through
much of the day.

As the low to mid level low pressure circulation tracks across
southern Utah tonight into Monday morning, colder air will wrap
around the system and overspread the area from northeast to
southeast. By this evening, thermal profiles will be cold enough
to support snow for all but Lower Washington County. By Monday
morning, as the low pulls east into Colorado and Wyoming, wrap-
around, upslope enhanced snowfall will continue through the
morning across high terrain areas of northern and central Utah and
SW Wyoming as well as adjacent valleys. May need to extend some
headlines into the afternoon as a slower exit continues to be
indicated by the NWP suite. Final snowfall totals will exhibit
quite a bit of variability due to subtle differences in the
thermal structure, elevation, placement of mesoscale banded
features and orographics. Difficult Monday morning commute is in
store for many and headlines would have been needed to account for
this anyway. The earlier changeover to snow forced our hands and
required an earlier issuance. High to in some cases extreme
avalanche danger (Provo Canyon in particular) will continue for
at least another day as well. Check utahavalancecenter.org for the
latest avalanche conditions.

Weak shortwave ridging then briefly builds across the area Monday
night. Other than weak upslope snow showers across lingering
across northern Utah mountains, precipitation will end for most
areas by late afternoon/early evening Monday. Hot on the heels of
our departing system will be a decaying atmospheric river event.
Precipitation associated with this system is expected to enter SW
Utah late Monday night and early Tuesday morning. While a fair bit
of spread exists regarding thermal profiles, there is a better
than 50% chance precipitation begins as snow in St. George. Total
accumulations will be modulated by how early precipitation begins.
An earlier arrival will carry a greater potential for higher
totals, while a later arrival favors a higher probability for
rain. More than 50% of the ensemble solution space indicates
potential for accumulating snow in St. George Tuesday morning.
Significant spread remains regarding potential amounts, so stay
tuned as we refine this potential.

.LONG TERM (After 12Z Tuesday)...Active storm track remains
forecast for the extended forecast period as a couple of storm
systems are expected to bring varying impacts to the region. The
first of two storms will begin influencing the region early
Tuesday, mainly across roughly the southern third of Utah. This
storm should clear the area by late Tuesday, giving way to
stabilizing conditions Wednesday and early Thursday before an
offshore trough advects Pacific moisture back into the Great Basin
through Friday. Ensembles maintain solid agreement that these
storms will not bring any sort of significant cold into the
region, but rather slightly below normal temperatures for early
January.

Taking a closer look at Tuesday's system... the deep trough
currently impacting the Western U.S. will advect a cold airmass into
the Great Basin, providing sufficiently sub-freezing temperatures
for a vast majority of Utah and southwest Wyoming by Tuesday
morning. For lower Washington county, temperatures won't be quite as
cold as the remainder of the forecast area, however, temperatures
should fall to right around freezing... which will play an important
role in the forecast going forward. Model guidance has been
consistent with placing a Pacific trough inland through the
overnight hours into Tuesday, shearing apart but still bringing a
solid period of synoptic lift primarily across the southern half of
the CWA. Atmospheric river moisture, albeit weak, will be loosely
tied to this feature and is forecast to penetrate inland to the
south of the Sierra Nevada. This Pacific moisture will combine with
upper forcing from the aforementioned sheared trough and generate a
region of precipitation from roughly central ARizona through Cedar
City. Lingering moisture across the northern tier of the CWA may
combine with weak broad forcing on the northern periphery of this
disturbance, but limited impacts, if any, are expected across this
region.

As mentioned previously, temperatures in lower Washington county
will play a key role in p-type forecasts early in the precipitation
period. As it stands right now, this is a scenario which would favor
seeing potential for accumulating snowfall in lower Washington
County. That said, we will remain on the northern periphery of the
best moisture, so significant accumulations seem to be unlikely.
Additionally, a period of warm advection overhead will accompany the
passing of the wave, so the best potential for seeing any sort of
chance for accumulating snowfall in this area will be limited to the
early morning hours. Individual GEFS and EPS members have show some
impressive accumulation potential for the St. George area, but not
going to get too excited at this point in time. Especially with the
addition of solar insolation, thinking that we'll end up seeing some
light snowfall initially, then transition to a rain-snow mix mid to
late morning. Minor accumulations (0.5 inches or less) on unpaved
surfaces seems like a reasonable forecast right now... but will
continue to monitor trends going forward. For the surrounding area
terrain, expecting snowfall accumulations of 2-4 inches. Not much,
but certainly welcomed.

Mid-level ridging temporarily builds back into the region through
the middle of the week, allowing for generally stabilizing
conditions across the region. There is a chance that we maintain
very light, diurnally driven snow showers across higher terrain
areas of northern Utah through Wednesday as significant lower level
moisture is expected to remain in place, but little to no impact
will be associated with these showers.

Ensembles place the mean ridge axis east of the forecast area by
early Thursday, which will begin to open the door for Pacific
moisture. Model guidance continues to support the redevelopment of a
deep offshore trough that is currently forecast to send at least one
ejecting shortwave trough into the region late Thursday through
Friday. There is generally high confidence that this ejecting wave
will combine with moisture and produce rather widespread
precipitation across the forecast area. Given more mild antecedent
conditions from the mid-week ridge, snow levels are likely to start
on the higher side. While we shouldn't see QPF totals even remotely
in the neighborhood of what we've seen over the past several days, a
healthy addition to snowpack is expected. Will continue to monitor
trends in this storm going forward.

&&

.AVIATION...KSLC...Consistent snowfall will continue over the
KSLC terminal, and the vicinity, through the majority of the TAF
package. IFR to LIFR conditions will continue through the day
today. Northwest winds will continue.

REST OF UTAH AND SOUTHWEST WYOMING...A widespread area of snowfall
will prevail across a majority of Utah and southwest Wyoming today,
bringing anywhere from MVFR to LIFR conditions. Heaviest snowfall
and greatest chance at seeing prolonged LIFR conditions will occur
along a line extending from KENV through KLGU, and southward through
KPVU. Higher ceilings are expected south of ~KPVU, but areas of IFR
VIS is still expected with heavier snow showers. Similar IFR to LIFR
conditions can be expected for higher elevation terminals through
the day (e.g. KEVW and KBCE).

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 5 AM MST Monday for UTZ101-104-106-
     114-120-127.

     Winter Storm Warning until 5 AM MST Monday for UTZ102-103-105-
     107>113-117-125.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Monday for UTZ115-116-118-119-122-126.

WY...Winter Storm Warning until 5 AM MST Monday for WYZ021.

&&

UPDATE...Traphagan
SHORT TERM...ADeSmet
LONG TERM/AVIATION...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 8:19 AM MSTFlash Flood WarningSLCIron, Kane, Washington6 hr
Jan 1, 2:52 PM MSTFlash Flood Warning Considerable damage threatSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.